Nebraska, 2013

Hail in Nebraska, July 18, 2013

July 18, 2013 · NWS CYS · 1 event in 1 county or zone

An evening thunderstorm produced large hail in extreme southwest Sioux County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An evening thunderstorm produced large hail in extreme southwest Sioux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 3:28 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 3:28 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
428 PM MDT THU JUL 18 2013

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 300 PM MDT THU JUL 18 2013

UPPER-LEVEL RIDGING HAS BECOME ESTABLISHED ACROSS THE CENTRAL AND
SOUTHERN PLAINS THIS AFTN IN THE WAKE OF A STRONG UPPER-LEVEL LOW
PRESSURE SYSTEM NOW MOVING SOUTHWEST INTO NORTHERN MEXICO. WATER
VAPOR SATELLITE CONTINUES TO SHOW A RIBBON OF SUBTROPICAL MOISTURE
SPREADING ACROSS SOUTHEAST WY ALONG THE NORTHERN FRINGE OF THE
RIDGE. MOIST NORTHERLY LLVL FLOW SHOULD HELP TO SUSTAIN OR ADVECT
UPPER 40S AND LOWER 50S SFC DEW POINTS ACROSS MUCH OF SOUTHEAST WY
AND THE WESTERN NE PANHANDLE THROUGH THIS EVE. MAIN SFC COLD FRONT
IS TAKING AWHILE TO MOVE SOUTH INTO WY THIS AFTN...WITH THE LATEST
MSAS ANALYSIS SHOWING ASSOCIATED PRESSURE RISES JUST NOW ENTERING
NORTH CENTRAL MT AS OF 20Z. INITIAL THOUGHT WAS LLVL CONVERGENCE
ALONG THIS BOUNDARY WOULD CONTRIBUTE TO TSTM DEVELOPMENT OVER THE
PLAINS BY LATE AFTN OR EARLY EVE. DELAYED FRONTAL TIMING COULD BE
A LIMITING FACTOR FOR STORM COVERAGE OUTSIDE OF THE MOUNTAINS EARLY
IN THE PERIOD...BUT SEVERAL WEAK DISTURBANCES EMBEDDED WITHIN WEAK
NORTHWEST FLOW ALOFT MAY COMBINE WITH CONVERGENCE ALONG A PRE
FRONTAL TROUGH TO GENERATE A FEW STORMS.

SEVERE TSTMS ARE NOT EXPECTED TODAY WITH VERY WEAK FLOW ALOFT AND
LIMITED INSTABILITY...BUT TORRENTIAL RAIN WILL BE A THREAT FROM
STORMS DEVELOPING DURING THE AFTN AND EVE ACROSS SOUTHEAST WY AND
THE WESTERN NE PANHANDLE. LATEST NAM SHOWS PWAT VALUES IN EXCESS
OF 1.25 INCHES AMIDST FAVORABLE LLVL MOISTURE TRANSPORT. OVERALL
STORM MOTIONS ARE EXPECTED TO BE SLOW WITH 700-300 MILLIBAR FLOW
ONLY AROUND 10 KTS...SO LOCALIZED FLOODING IS POSSIBLE. HIGHEST
FLOODING RISK WILL BE DURING THE EVE HOURS BEFORE INSTABILITY WANES
AFTER MIDNIGHT. GUSTY WINDS WILL BE AN ADDITIONAL THREAT THROUGH MID
EVE BENEATH ANY COLLAPSING CORES. LINGERING MIDLVL MOISTURE COMBINED
WITH FORCED ASCENT WITH A PASSING SHORTWAVE ADVERTISED BY BOTH THE
GFS AND NAM SHOULD KEEP AT LEAST A FEW SHOWERS GOING THROUGH THE
NIGHT. BEST CHANCE OF THIS WILL BE IN THE MOUNTAINS AND AREAS ALONG
AND SOUTH OF I80.

FRIDAY WILL FEATURE ANOTHER ROUND OF CONVECTIVE ACTIVITY DURING THE
AFTN AND EVE HOURS. A LITTLE UNCERTAINTY WITH HOW WIDESPREAD SHOWERS
AND TSTMS WILL BE...SO HAVE MADE VERY FEW CHANGES TO THE GRIDS FOR
THAT TIME RANGE. EARLIER RUNS OF THE NAM WERE QUITE BULLISH WITH QPF
OVER FAR SOUTHEAST WY AND THE SOUTHERN PANHANDLE WHILE THE GFS HAS
KEPT A MAJORITY OF THE ACTIVITY TO THE SOUTH. WHILE THE GFS MAY BE
SUFFERING FROM SOME FEEDBACK ISSUES SHOWING A RATHER INTENSE HIGH
OVER CENTRAL CO JUXTAPOSED WITH A STRONG QPF SIGNAL...TEND TO SIDE
IN THIS DIRECTION AS THERE ARE NO BIG TIME FORCING MECHANISMS TO
SPEAK OF. BY LATE FRI NIGHT OR EARLY SAT MORNING...ISENTROPIC LIFT
ALONG A WARM FRONT DRAPED FROM WEST-TO-EAST ALONG THE NORTHERN
PANHANDLE WILL PROBABLY GIVE WAY TO TSTM DEVELOPMENT ACROSS THOSE
ZONES...SO HAVE INCLUDED SOME SLIGHT CHANCE POPS WITH THIS FCST
PACKAGE. FRIDAY TEMPERATURES WILL BE SEVERAL DEGREES COOLER THAN
ON THU WITH CLOUD COVER AND RECENT COLD FROPA DROPPING H7 TEMPS TO
BETWEEN 10-12 C OVER THE PLAINS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 300 PM MDT THU JUL 18 2013

SATURDAY...LOW AND MID LEVEL THETA-E RIDGE AXISES RESIDE OVER
WESTERN NEBRASKA. WILL SEE SCATTERED LATE DAY THUNDERSTORMS THERE
WHERE INSTABILITY AXIS RESIDES...WITH ISOLATED THUNDERSTORMS
ELSEWHERE. WITH SURFACE BASED CAPES OF 1600-2800 JOULES PER KILOGRAM
OVER WESTERN NEBRASKA...MINIMAL CONVECTIVE INHIBITION...CIN...DECENT
DIRECTIONAL SHEAR WITH NORTHEASTERLY SURFACE WINDS AND NORTHWEST 30
KNOT WINDS ALOFT...AND 700-500 MB LAPSE RATES OF 8 C/KM...WE MAY SEE
A FEW STRONG TO SEVERE STORMS OVER WESTERN NEBRASKA.

SUNDAY...DRIER AIRMASS MOVES IN...EXCEPT ACROSS OUR FAR EASTERN
COUNTIES WHERE IMPRESSIVE LOW AND MID LEVEL THETA-E RIDGE AXIS
PREVAILS ALONG MODERATE INSTABILITY AXIS. ENOUGH LOW LEVEL
CONVERGENCE FOR ISOLATED THUNDERSTORMS EAST OF A LUSK TO SIDNEY LINE
AND POSSIBLE STRONG TO SEVERE THUNDERSTORMS THERE DUE TO ADEQUATE
INSTABILITY AND SHEAR...DRY ELSEWHERE.

MONDAY THROUGH THURSDAY...NORTHWEST FLOW ALOFT PREVAILS EARLY WITH
RIDGING WEDNESDAY AND THURSDAY. ISOLATED LATE DAY THUNDERSTORMS
MONDAY...WEDNESDAY AND THURSDAY OVER FAVORED LOCALES...OTHERWISE DRY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY AFTERNOON)
ISSUED AT 423 PM MDT THU JUL 18 2013

ISOLATED TO SCATTERED THUNDERSTORMS THROUGH 03Z...PRODUCING
LOCALIZED MVFR...WIND GUSTS TO 50 MPH AND TURBULENCE...THEN
DECREASING CLOUD COVER.

AFTER 20Z FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING.
VFR PREVAILS OUTSIDE OF THUNDERSTORMS.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT THU JUL 18 2013

NO FIRE WEATHER CONCERNS THROUGH THE REMAINDER OF THE WEEK AND INTO
THE WEEKEND AS WELL. THERE WILL BE A GOOD CHANCE OF SHOWERS AND
STORMS ON THURSDAY AND FRIDAY AFTERNOON AND EVENING...ESPECIALLY
OVER THE MOUNTAINS. A FEW OF THOSE STORMS COULD PRODUCE GUSTY WINDS
AND HEAVY DOWNPOURS. RELATIVE HUMIDITY VALUES THROUGH THE PERIOD
WILL BE IN THE 25 TO 35 PERCENT RANGE THROUGH FRIDAY. VERY DRY
CONDITIONS WILL RETURN TO AREAS WEST OF THE LARAMIE RANGE THIS
WEEKEND...BUT WINDS WILL REMAIN BELOW CRITICAL THRESHOLDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...HAMMER
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...HAMMER
Hazardous weather outlook, Jul 18, 9:51 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 AM MDT THU JUL 18 2013

WYZ101>119-191700-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1051 AM MDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY OVER THE MOUNTAINS OF
SOUTHEAST WYOMING. THIS ACTIVITY WILL INCREASE IN COVERAGE THROUGH
THE DAY...EVENTUALLY SPREADING ONTO THE HIGH PLAINS DURING THE
LATE AFTERNOON AND EVENING. GUSTY WINDS AND LOCALLY HEAVY RAIN
WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY
AND SATURDAY AFTERNOON. THE THREAT OF THUNDERSTORMS WILL LOWER
SUNDAY AS SOME DRIER AIR PUSHES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT HEAVY RAINFALL AND POSSIBLE FLOODING TO
THE NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-191700-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1051 AM MDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD INTO THE WESTERN
NEBRASKA PANHANDLE BY LATE AFTERNOON...AND CONTINUE THROUGH THE
EVENING. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY.
SEVERE WEATHER IS NOT EXPECTED...HOWEVER LOCALLY HEAVY RAIN AND
GUSTY WINDS WILL BE POSSIBLE WITH SOME OF THE STORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT HEAVY RAINFALL AND POSSIBLE FLOODING TO
THE NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

HAMMER

In the hours before

Special weather statement, Jul 18, 5:08 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT THU JUL 18 2013

WYZ102-190100-
NIOBRARA COUNTY WY-
608 PM MDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA COUNTY
UNTIL 700 PM MDT...

AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF LUSK...MOVING SOUTH AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL SOUTHEASTERN NIOBRARA COUNTY THROUGH 700 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4266 10407 4272 10440 4297 10424 4292 10406
TIME...MOT...LOC 0009Z 018DEG 12KT 4285 10416

JAMSKI
Special weather statement, Jul 18, 6:37 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
737 PM MDT THU JUL 18 2013

NEZ095-096-WYZ108-190200-
GOSHEN COUNTY WY-NORTH SIOUX NE-SOUTH SIOUX NE-
737 PM MDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SIOUX AND EASTERN GOSHEN
COUNTIES UNTIL 800 PM MDT...

AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PRAIRIE CENTER...OR 26 MILES
NORTH OF TORRINGTON...MOVING SOUTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN GOSHEN AND WESTERN SIOUX COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4218 10403 4223 10430 4250 10418 4246 10395
TIME...MOT...LOC 0137Z 013DEG 21KT 4242 10410

MAZUR
Special weather statement, Jul 18, 7:01 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
801 PM MDT THU JUL 18 2013

NEZ096-WYZ108-190230-
GOSHEN COUNTY WY-SOUTH SIOUX NE-
801 PM MDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND EASTERN
GOSHEN COUNTIES UNTIL 830 PM MDT...

AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF PRAIRIE CENTER...OR 18
MILES NORTH OF TORRINGTON...MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN GOSHEN AND SOUTHWESTERN SIOUX
COUNTIES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4215 10382 4208 10410 4234 10417 4240 10400
TIME...MOT...LOC 0201Z 344DEG 19KT 4229 10406

MAZUR

The radar

The Cheyenne radar (KCYS), 119 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
July 18, 7:43 PM MST to 7:45 PM MST
Where
Sioux County, 29 mi SSW of Agate
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.032, -103.997

Dime to quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454267.